Alert archive / Colorado / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 164, NWS Pueblo, CO

June 23, 2015Huerfano County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 23, 2015, 2:44 PM MDT for Huerfano County, Las Animas County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2015, 2:44 PM MDT (20:44 UTC)
Expired
Jun 23, 2015, 3:15 PM MDT
In force
31 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Huerfano County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 145 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.7 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2015-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2015-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-364 J/kg
Mixed-layer LCL
2746 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WUUS55 KPUB 232044
SVRPUB
COC055-071-232115-
/O.NEW.KPUB.SV.W.0164.150623T2044Z-150623T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
244 PM MDT TUE JUN 23 2015

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO...
  SOUTHERN HUERFANO COUNTY IN SOUTHEASTERN COLORADO...

* UNTIL 315 PM MDT

* AT 243 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SPANISH
  PEAKS...OR 24 MILES NORTHWEST OF TRINIDAD...MOVING SOUTHEAST AT 15
  MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GULNARE...SEGUNDO AND BONCARBO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3728 10502 3740 10491 3731 10457 3706 10474
TIME...MOT...LOC 2043Z 302DEG 13KT 3731 10492 

HAIL...1.00IN
WIND...60MPH
 
$$

MW
2 follow-up statements
093 
WWUS55 KPUB 232102
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
302 PM MDT TUE JUN 23 2015

COC055-071-232115-
/O.CON.KPUB.SV.W.0164.000000T0000Z-150623T2115Z/
LAS ANIMAS CO-HUERFANO CO-
302 PM MDT TUE JUN 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHWESTERN LAS ANIMAS AND SOUTHERN HUERFANO COUNTIES...

AT 301 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SPANISH
PEAKS...OR 24 MILES WEST OF TRINIDAD...MOVING SOUTHEAST AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GULNARE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3728 10502 3740 10491 3731 10457 3706 10474
TIME...MOT...LOC 2101Z 297DEG 8KT 3729 10492 

HAIL...1.00IN
WIND...60MPH
 
$$

MW
326 
WWUS55 KPUB 232111
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
311 PM MDT TUE JUN 23 2015

COC055-071-232121-
/O.EXP.KPUB.SV.W.0164.000000T0000Z-150623T2115Z/
LAS ANIMAS CO-HUERFANO CO-
311 PM MDT TUE JUN 23 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAS ANIMAS AND
SOUTHERN HUERFANO COUNTIES WILL EXPIRE AT 315 PM MDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3728 10502 3740 10491 3731 10457 3706 10474
TIME...MOT...LOC 2109Z 302DEG 13KT 3729 10492 

$$

MW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 11:28 AM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jun 23, 11:28 AM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1128 AM MDT TUE JUN 23 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 341 AM MDT TUE JUN 23 2015

ISOLATED TO SCATTERED...PRIMARILY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS(INCLUDING SOME ON THE STRONGER SIDE) AND TEMPERATURES
ARE THE MAIN SHORT-TERM METEOROLOGICAL CONCERNS.

FORECAST DISTRICT CURRENTLY GRACED BY VARIABLE
CLOUDINESS...ESPECIALLY OVER EASTERN SECTIONS IN COMBINATION WITH
GENERALLY ABOVE SEASONAL EARLY MORNING LATE JUNE TEMPERATURES.

RECENT NEAR/SHORT TERM COMPUTER SIMULATIONS...FORECAST MODEL
SOUNDINGS...REAL-TIME DATA AND PV ANALYSIS SUGGEST THAT A RELATIVELY
MOIST ATMOSPHERIC PROFILE WILL BE IN PLACE INTO THIS EVENING OVER
THE MAJORITY OF THE CWFA.  IN ADDITION...A PASSING UPPER DISTURBANCE
WILL BE MOVING ACROSS THE REGION FROM LATER TODAY INTO TONIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...INCLUDING SOME IN
THE STRONG TO MARGINALLY SEVERE CATEGORY ARE ANTICIPATED FROM THIS
AFTERNOON INTO TONIGHT AS FORECAST LOCALIZED CAPES/LIS AND 0 TO 6 KM
BULK WIND SHEAR VALUES EXCEED 2000 J/KG...-3C AND 30 KNOTS
RESPECTIVELY AT TIMES.

AT THIS TIME...IT APPEARS THAT THE HIGHEST POTENTIAL FOR STRONGER TO
MARGINALLY SEVERE STORMS FROM LATER TODAY INTO THIS EVENING WILL BE
NOTED ALONG THE EASTERN MOUNTAINS/INTERSTATE 25 CORRIDOR AS WELL AS
PORTIONS OF EL PASO COUNTY(ESPECIALLY NORTHERN EL PASO COUNTY).  WFO
PUEBLO WILL CONTINUE TO MONITOR CLOSELY.

SWITCHING GEARS TO TEMPERATURES...ANTICIPATE THAT ABOVE SEASONAL
LATE JUNE MAXIMUM AND MINIMUM TEMPERATURES WILL CONTINUE TO BE NOTED
OVER THE MAJORITY OF THE FORECAST DISTRICT BOTH TODAY AND TONIGHT.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 341 AM MDT TUE JUN 23 2015

A BROAD UPR RIDGE WL EXTEND FROM THE SERN U.S. TO CO ON WED
AND THU...WITH A TAP OF SUB TROPICAL MSTR STREAMING INTO CO FROM THE
SOUTH.  THIS MSTR...ALONG WITH AFTERNOON AND EVENING INSTABILITY WL
RESULT IN ISOLD TO SCT SHOWERS AND TSTM...MOST NUMEROUS OVR AND NR
THE MTNS.  NW FLOW ALOFT DEVELOPS BY THU NIGHT AS AN UPR RIDGE
BECOMES CENTERED OVR THE GREAT BASIN. AS A SHORTWAVE TROF MOVES THRU
THE NW FLOW THU NIGHT...A FRONT MOVES INTO THE ERN CO PLAINS AND
POSSIBLY BRINGING SOME LOW CLOUDS AND PCPN TO LOCATIONS NR THE KS
BORDER OVERNIGHT AND EARLY FRI.  LOW LEVEL UPSLOPE FLOW AND MSTR OVR
THE AREA FRI SHOULD LEAD TO ANOTHER ROUND OF ISOLD TO SCT PCPN...
ESPECIALLY OVR THE ERN MTNS AND I-25 CORRIDOR.

FOR SATURDAY THRU MONDAY...THE UPR HIGH IS EXPECTED TO REMAIN
CENTERED OVR THE GREAT BASIN.  THERE WL BE ENOUGH MSTR OVR THE
FORECAST AREA FOR DAILY SHOWERS AND TSTMS...ESPECIALLY OVR AND NR
THE MTNS.

HIGH TEMPS WED AND THU WL STILL BE ABOVE AVERAGE IN MOST LOCATIONS.
FOR THE END OF THE WEEK AND THE WEEKEND...HIGH TEMPS OVR THE ERN
PLAINS SHOULD BE A LITTLE BELOW AVERAGE.. WRN AREAS SHOULD SEE
CONTINUED ABOVE AVERAGE TEMPS ON FRI...WITH AROUND AVERAGE HIGHS OVR
THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1123 AM MDT TUE JUN 23 2015

STRATUS HAS DISSIPATED ACROSS THE PLAINS AND EXPECT VFR CONDITIONS
TO PREVAIL AT THE TAF SITES THE NEXT 24 HRS. HAVE A VCTS MENTION
IN ALL TAFS FROM MID AFTERNOON INTO EARLY EVENING...AS ISOLATED
TSRA WILL DEVELOP OVER THE MOUNTAINS AND THEN SPREAD ACROSS
VALLEYS/LOWER ELEVATIONS. A BRIEF PERIOD OF MVFR/IFR CONDITIONS
WILL BE POSSIBLE UNDER THE STRONGEST STORMS. NOT EXPECTING MUCH IF
ANY STRATUS ON THE PLAIN OVERNIGHT AS LOW AND MID LEVEL WINDS KEEP
A W-SW COMPONENT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...77
LONG TERM...28
AVIATION...PETERSEN
Hazardous weather outlook, Jun 23, 11:37 AM MDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MDT TUE JUN 23 2015

COZ058>089-093>099-241745-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1137 AM MDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS
AFTERNOON OVER THE MOUNTAINS...THEN SPREAD EASTWARD ACROSS MOST
VALLEYS AND LOWER ELEVATIONS FROM LATE AFTERNOON INTO THE EVENING.
THE PRIMARY THREATS WITH STORMS WILL BE LIGHTNING...PERIODS OF
MODERATE TO HEAVY RAINFALL...SMALL HAIL AND LOCALIZED WIND GUSTS
AROUND 50 MPH. OVER THE EASTERN MOUNTAINS AND INTERSTATE 25
CORRIDOR...ONE OR TWO THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY
IN THE AFTERNOON AND EVENING HOURS...WITH THE BEST CHANCES BEING
OVER AND NEAR THE MOUNTAINS. THE MAIN THREATS WITH STORMS WILL BE
CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 50 MPH...BUT SOME
OF THE STRONGER STORMS MAY ALSO PRODUCE LOCALLY HEAVY RAIN AND
SMALL HAIL. FRIDAY AND THROUGH THE WEEKEND...A COUPLE STORMS OVER
THE PLAINS COULD PRODUCE QUARTER SIZE HAIL AND WIND GUSTS TO 60
MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE EASTERN
MOUNTAINS...THE INTERSTATE 25 CORRIDOR AND THE SOUTHEAST PLAINS.

10/27

In the hours before

Special weather statement, Jun 23, 2:41 PM MDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
241 PM MDT TUE JUN 23 2015

COZ074-075-088-232115-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
241 PM MDT TUE JUN 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 315 PM MDT...

AT 239 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPANISH PEAKS...OR 24 MILES WEST OF TRINIDAD...MOVING SOUTHEAST AT 15
MPH.

HEAVY RAINFALL...DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL
BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GULNARE AND OPEN COUNTRY OF SOUTHWESTERN LAS ANIMAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3728 10501 3739 10493 3732 10464 3711 10481
TIME...MOT...LOC 2039Z 302DEG 13KT 3728 10492

MW

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:40 PM MDTSpecial Weather StatementPUB50 min
Jun 22, 10:20 PM MDTSpecial Weather StatementPUBHuerfano40 min
Jun 22, 10:37 PM MDTSpecial Weather StatementPUBPueblo38 min
Jun 22, 11:00 PM MDTSpecial Weather StatementPUBLas Animas45 min
Jun 22, 11:17 PM MDTSpecial Weather StatementPUBPueblo28 min
Jun 23, 2:41 PM MDTSpecial Weather StatementPUBHuerfano34 min
Jun 23, 2:58 PM MDTAreal Flood AdvisoryPUBHuerfano, Las Animas2 hr
Jun 23, 4:02 PM MDTSpecial Weather StatementPUBEl Paso43 min
Jun 23, 4:37 PM MDTSpecial Weather StatementPUBPueblo38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.